RSS
TwitterFacebook

Varubi Linked To Cases of Anaphylaxis, Manufacturer Warns

The makers of Varubi warn that side effects of the chemotherapy nausea treatment have been linked to reports of anaphylaxis, anaphylactic shock, and other serious hypersensitivity reactions, which could be life threatening. 

Tesaro Inc., issued a Varubi warning letter (PDF) on January 16, following reports of patients experiencing serious hypersensitivity reactions almost immediately after receiving the injectable emulsion treatments. To date, no deaths have been associated with the adverse health reactions.

Varubi is an antiemetic agent mixture intended for adults to prevent delayed nausea and vomiting associated with initial and repeat courses of emetogenic cancer chemotherapy, including, but not limited to highly emetogenic chemotherapy.

The letter warns that patients receiving doses could be subject to anaphylaxis, anaphylactic shock, and other serious hypersensitivity reactions, which have been reported across the medical community. According to Tesaro Inc., several patients who experienced adverse health consequences required hospitalization stays to be further evaluated.

Anaphylaxis is a serious, life-threatening allergic reaction. The most common anaphylactic reactions are to foods, insect stings and medications. The reactions cause the immune system to overreact to this allergen by releasing chemicals that cause allergy symptoms.

The Varubi hypersensitivity reactions have reportedly occurred during or almost immediately following the infusion of the injectable emulsions, causing patients to experience difficulty breathing, swelling of the face or throat, hives or flushing, itching, abdominal cramping, abdominal pain, vomiting, back pain, chest pain, hypertension or shock.

The letter to healthcare providers indicates that the drug’s warning label will be updated to include warnings that side effects could cause hypersensitivity reactions in patients who may have allergies to any ingredients of Varubi, or allergies to legumes, or patients with existing medical history of hypersensitivity reactions.

The manufacturer is also warning healthcare professionals to keep appropriate treatments for anaphylaxis events nearby while administering Varubi injectable emulsion treatments.

Tesaro Inc. is advising that if anaphylaxis or a hypersensitivity reaction occurs, the administration of Varubi should be stopped immediately and the healthcare professional should provide the proper medical management for such events, including epinephrine and or antihistamines. Patients who experience these types of adverse health events after the use of Varubi should permanently discontinue its use.

Varubi was first approved by the FDA in September 2015 and its use has grown significantly, with sales reaching an estimated $134 million in 2017 and $44 million the year prior.

Tags: , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.